The contraceptive pill is the method most used by women to prevent the onset of pregnancy because it is easy to use and has a high efficacy against unwanted pregnancies.
However, the birth control pill causes hormonal changes to the woman's body which can trigger the onset of some side effects that include:
1. Headache and nausea
Some premenstrual symptoms, such as headaches, abdominal pain and nausea, are common in the first few weeks after starting the contraceptive pill due to major hormonal changes.
What to do: It is recommended you see a gynecologist when these symptoms prevent daily activities or take more than 3 months to disappear, as it may be necessary to change the type of pill.
2. Changes in menstrual flow
After starting birth control there is usually a decrease in the amount and duration of bleeding during menstruation, as well as escape bleeds between each menstrual cycle, especially in the use of low-dose pills that make the lining of the uterus thinner and more fragile.
What to do: You may need to take a higher-dosed pill whenever bleeding, or spotting, occurs in more than 3 menstrual cycles in a row. Learn more about this type of bleeding in: Spotting between periods.
3. Weight gain
Weight gain may arise when hormonal changes provoked by the pill lead to an increase in the will to eat. In addition, some birth control pills can also cause fluid retention due to sodium and potassium buildup in body tissues, leading to increased body weight.
What to do: You should maintain a healthy and balanced diet, as well as exercising regularly. However, when a woman suspects fluid retention due to swelling of the legs, for example, she should see her gynecologist to change the contraceptive pill or take a diuretic medicine.
Although the birth control pill is often used as a treatment to prevent the onset of acne in adolescence, some women using a mini-pill may have increased pimples in the first few months of use.
What to do: When acne appears or worsens after starting the birth control pill it is advised to inform your gynecologist and see a dermatologist to adjust the treatment or start using anti-acne creams.
5. Mood swings
Mood swings arise mainly from prolonged use of the contraceptive pill with a high hormonal dose, since high levels of estrogen and progestin may decrease the production of serotonin, a hormone that improves mood and may increase the risk of depression.
What to do: It is recommended you see your gynecologist to change the type of pill or start a different method of contraception, such as IUD or Diaphragm, for example.
6. Decreased sexual desire
The contraceptive pill may cause levels of sexual desire to decrease due to reduced production of testosterone in the body, however, this effect is more frequent in women with high levels of anxiety.
What to do: You should see your gynecologist to adjust the hormonal levels of the contraceptive pill or start hormone replacement to avoid your sexual desire decreasing. See some of the natural ways you can increase your sexual desire.
7. Increased risk of thrombosis
The contraceptive pill may increase the risk of deep vein thrombosis when a woman has other cardiovascular risk factors such as high blood pressure, diabetes, or high cholesterol.
What to do: You should maintain a healthy diet and exercise regularly, as well as going regularly to appointments with a general practitioner to assess blood pressure, blood sugar, and cholesterol to prevent blood clots from forming that can cause thrombosis deep vein.
When to change contraceptive method
It is recommended you see a gynecologist and evaluate the possibility of using another method to avoid unwanted pregnancies whenever there are side effects that prevent daily activities or when symptoms take more than 3 months to disappear.
Get to know another way to avoid an unwanted pregnancy in: